Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

September 3, 2012Wabasha County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 3, 2012, 7:30 AM CDT for Wabasha County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2012, 7:30 AM CDT (12:30 UTC)
Expired
Sep 3, 2012, 8:15 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

952 
WWUS83 KMPX 031230
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 AM CDT MON SEP 3 2012

MNZ078-WIZ026-031315-
GOODHUE-PEPIN-
730 AM CDT MON SEP 3 2012

AT 729 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE CITY...OR 3 MILES SOUTH OF STOCKHOLM. THIS
STORM WAS MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKHOLM.
  PEPIN.
  ELLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4440 9209 4443 9221 4445 9225 4445 9238
      4452 9239 4454 9213 4456 9204 4455 9202
      4453 9204 4446 9205
TIME...MOT...LOC 1230Z 264DEG 28KT 4444 9227

$$

BAP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 3, 6:33 AM CDT, 57 minutes earlier.

Area forecast discussion, Sep 3, 6:33 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 AM CDT MON SEP 3 2012

.UPDATE...FOR 12Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 325 AM CDT MON SEP 3 2012/

CONVECTION WAS VERY LATE TO DEVELOP OVER FAR EASTERN AREAS...MAINLY
AFTER 06Z. INITIAL WAVE/FORCING LIFTED INTO NORTHEAST MN/CANADA
DURING THE EVENING LEAVING THE SURFACE BOUNDARY TO MOVE ACROSS
THERMALLY CAPPED ATMOSPHERE. WEAK WAA AND MOISTURE TRANSPORT
ALONG/AHEAD F BOUNDARY AND MAIN SURGE OF UPPER JET NOSING IN DID
MANAGE TO INITIATE CONVECTION IN UNSTABLE ATMOSPHERE AHEAD OF THE
FRONT LATE. THIS WILL MOVE OFF RAPIDLY THIS MORNING...AFFECTING SMALL
PART OF WEST CENTRAL WISCONSIN THIS MORNING INTO THE AFTERNOON.
THIS MAY WORK FAR ENOUGH EAST AND SOUTH TO REMOVE ANY POP IN THE
EASTERN CWA. WITH RATHER WARM START...TEMPERATURES WILL LIKELY
WARM CLOSE TO YESTERDAYS VALUES OVER THE EASTERN CWA. IT WILL BE A
BIT COOLER TO THE WEST AS SURFACE RIDGE AND SOMEWHAT COOLER AIR
MOVES IN.

MODELS CONTINUE TO INDICATE A WEAK SHORT WAVE LIFTING ACROSS THE
CWA OVERNIGHT TONIGHT. THE GFS AND THE ECMWF BOTH CONTINUE TO SHOW
AT LEAST SOME WEAK FORCING MOVING ACROSS THE CWA. HARD TO PINPOINT
BETTER AREA SEEING THIS FORCING WITH THE NAM FARTHER NORTH AND THE
GFS/ECWMF A BIT SPLIT TO THE SOUTH. WILL CONTINUE SMALL CHANCE
POPS FOR THIS AS IT MOVES THROUGH OVERNIGHT AND TO THE EAST ON
TUESDAY. BEST CHANCE FOR PRECIPITATION WILL BE DEVELOPING TUESDAY
NIGHT AND LINGERING INTO WEDNESDAY OVER FAR EASTERN AREAS AS UPPER
TROUGH MOVES THROUGH. SHOULD BE MORE WIDESPREAD TYPE EVENT. WENT
LIKELIES TO THE SOUTH...AND HIGH CHANCES ELSEWHERE FOR NOW. COULD
SEE SOME MARGINALLY SEVERE ACTIVITY AS THE FRONT SPEEDS OFF TO THE
SOUTHEAST TUESDAY NIGHT. THE GFS AND ECMWF ARE IN FAIR AGREEMENT
WITH MOVEMENT OF THE FRONT...EXITING INTO WISCONSIN THROUGH 12Z
WED.

COOLER AND MAINLY DRY CONDITIONS EXPECTED TO DEVELOP WITH THIS
FRONTAL PASSAGE FOR THE REMAINDER OF THE WEEK. THERE IS A SMALL
CHANCE OF SHOWERS/ISOLD THUNDER MOVING ACROSS THE AREA THURSDAY
NIGHT AND FRIDAY AS AN UPPER WAVE ROTATES AROUND THE EASTERN CONUS
TROUGH. WILL CONTINUE TO MENTION SO SMALL POPS FOR THIS AS WELL.

&&

.AVIATION.../12Z TAF ISSUANCE/
WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL IMPACT
SOUTHEASTERN MN AND WEST CENTRAL WI TODAY...ALTHOUGH EXPECT
ACTIVITY TO STAY SOUTH/EAST OF KMSP AND KRNH. HAVE INCLUDED VCSH
MENTION AT KEAU THROUGH THE MORNING...WITH A TEMPO THUNDER BETWEEN
14Z AND 16Z WHEN THE DEVELOPING LINE WOULD GO THROUGH IF IT HOLDS
TOGETHER. CIGS SHOULD BE MAINLY VFR WITH THE ACTIVITY.....ALTHOUGH
MVFR VISBILITIES WITH HEAVIER SHOWERS MAY OCCUR. A FEW SHOWERS
COULD LINGER INTO THE AFTERNOON NEAR KEAU ALONG THE FRONT...AND
THEN MOSTLY SCT HIGH CLOUDS ARE EXPECTED THIS EVE/NIGHT. WINDS
BECOME CALM TONIGHT WHICH COULD LEAD TO FOG
DEVELOPMENT...ESPECIALLY FROM WEST CENTRAL WI /KRNH-KEAU/ INTO
CENTRAL MN /KSTC-KAXN/.

KMSP...VARIABLE WINDS AOB 5 KTS THROUGH THE PERIOD AS A RIDGE OF
HIGH PRESSURE BUILDS INTO THE AREA. SCT-BKN MID/HIGH CLOUDS AND
VFR CONDITIONS ARE EXPECTED TO PREVAIL.

/OUTLOOK FOR KMSP/

.TUE...VFR SHRA/TSRA LATE. W/SW WINDS 5 KTS.
.WED...VFR...POSSIBLY MVFR CIGS/VSBYS IN SHRA/TSRA EARLY. NW WINDS
15-20 KTS.
.THU...VFR. W WINDS 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/LS
Hazardous weather outlook, Sep 3, 3:46 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 AM CDT MON SEP 3 2012

MNZ041>045-047>070-073>077-082-083-WIZ014-015-023-041200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-POLK-
BARRON-ST. CROIX-
346 AM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS CENTRAL AND
SOUTHERN MINNESOTA AS A WEAK DISTURBANCE MOVES THROUGH. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS DEVELOPING TUESDAY
NIGHT AND LINGERING OVER MAINLY WEST CENTRAL WISCONSIN EARLY
WEDNESDAY...AS A COLD FRONT MOVES THROUGH. THE THREAT FOR SEVERE
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ078-084-085-091>093-WIZ016-024>028-041200-
GOODHUE-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-RUSK-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
346 AM CDT MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE THAT ISOLATED THUNDERSTORMS COULD
REDEVELOP OVER WEST CENTRAL WISCONSIN AND A SMALL PART OF SOUTH
CENTRAL MINNESOTA TODAY...IN THE VICINITY OF A COLD FRONT THAT WILL
MOVE THROUGH. SEVERE WEATHER IS NOT EXPECTED.

A WEAK WEATHER DISTURBANCE WILL MOVE INTO THE REGION LATE TONIGHT
WITH A SMALL CHANCE OF THUNDERSTORMS. AGAIN...SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS CHANCES WILL CONTINUE TUESDAY AND WILL LINGER INTO
WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION. THE BEST
CHANCE FOR STORMS WILL ARRIVE LATER TUESDAY NIGHT. THE THREAT FOR
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 3, 7:30 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 AM CDT MON SEP 3 2012

MNZ078-WIZ026-031315-
GOODHUE-PEPIN-
730 AM CDT MON SEP 3 2012

AT 729 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE CITY...OR 3 MILES SOUTH OF STOCKHOLM. THIS
STORM WAS MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STOCKHOLM.
  PEPIN.
  ELLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4440 9209 4443 9221 4445 9225 4445 9238
      4452 9239 4454 9213 4456 9204 4455 9202
      4453 9204 4446 9205
TIME...MOT...LOC 1230Z 264DEG 28KT 4444 9227

BAP

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.